Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at May 20, 2021, 2:03 PM MDT for Converse County, Wyoming. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2021, 2:03 PM MDT (20:03 UTC)
- Expired
- May 20, 2021, 2:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
County Converse County, WY
The radar
The Cheyenne radar (KCYS), 212 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 2:15 PM MDT | HAIL 0.5 | Glenrock, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1758 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119 WWUS85 KCYS 202003 SPSCYS Special Weather Statement National Weather Service Cheyenne WY 203 PM MDT Thu May 20 2021 WYZ101-202030- Converse County Lower Elevations WY- 203 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY UNTIL 230 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over Rolling Hills, or 23 miles northwest of Douglas, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek. This includes Interstate 25 in Wyoming between mile markers 155 and 164. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4277 10572 4286 10592 4325 10571 4306 10532 TIME...MOT...LOC 2002Z 209DEG 20KT 4288 10581 $$ Trudel
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 20, 11:30 AM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 20, 11:30 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1130 AM MDT Thu May 20 2021 .SHORT TERM...(Today and Saturday) Issued at 357 AM MDT Thu May 20 2021 Key Messages: 1) Scattered thunderstorms likely today with isolated strong to severe storms possible this afternoon from 3pm to 10pm. Mainly favored location for strongest storms is along and east of a Douglas to Pine Bluffs line including much of the Nebraska Panhandle. Main severe weather hazards will be 60 mph winds, localized quarter to ping-pong sized hail (high-end), and a brief landspout can't be fully ruled out. 2) Additional round of showers & storms Friday with a marginal risk of severe storms. Main area of concern will be far east Wyoming into the Nebraska Panhandle. 3) Continued unsettled with scattered showers and general thunderstorms Saturday. Weather Impact Details: Low stratus clouds have developed across West and central NE and along the Laramie Range near Cheyenne this morning. Where the low stratus has not developed, localized areas of fog down to 1 mile visibility is occurring in the southern NE Panhandle as low-level moisture streams in the from south and east. This moisture and eventually realized instability will be one of the key components this afternoon for convective evolution. Regarding the severe potential this afternoon, the SPC has placed far southeast Wyoming and the NE Panhandle in a slight risk of severe storms - let's break down the evolution possibilities as there are varying degrees of severity potential depending on CAM/global model soundings. Setting the stage - Dewpoints across this area are currently in the upper 40s to near 50 degrees with south to southeast surface winds and PWATs are 0.5" to 0.8" west to east. With modest moisture in place, the next question is lifting mechanism. Synoptically, the much deeper lift remains well west of the region associated with a deepening closed low trough over OR/CA. 500mb flow will initially be quite weak over SE Wyoming and West Nebraska through the early to mid-afternoon at less then 40 knots. Overall dynamic forcing could be slightly aided with embedded H7-H5 shortwave impulses ejecting ahead of the parent low but appears weak per model solutions until 5pm-10pm when wind speeds and wind shear slowly start to increase. 0-6km shear remains weak through much of the day at 30 knots or less until after 6pm when it increases upwards of 35 to 40 knots. Shear vectoring and magnitude will favor multi clustering cells to semi discrete cells initially with some slight upscale growth and/or bowing areas as shear vectors become locally parallel and south to mean wind flow for the northern CWA early to mid evening. However, central and south NE Panhandle shear vectors will remain more perpendicular and assist in more discrete cells support. Lastly, and the big key to the severity today will be the realized instability. There is a wider spread then normal regarding thermo profiles from GFS and various CAMS. On the higher severe envelope would be the NAM3km suggesting 1000-1500 J/Kg MLCAPE and smaller CIN while the HRRR indicates 500-1000 J/Kg and more CIN. GFS soundings side closer to the HRRR with MLCAPE of similar values. Another common factor each have are deeper mixing with some inverted "V" aspects suggesting higher based LCL/LFCs of storms. All combined, isolated to then clustering storms should initiate near 3-4pm into the early evening hours as the cap erodes and slightly greater forcing moves in during the marginally maximized instability period. Will also need to watch for any storms in the CO Plains shifting NE towards southern NE Panhandle. Wind gusts of 60 mph and local quarter to perhaps ping-pong hail on the high end could be possible. Given the higher bases and limited low- level shear, tornadoes are not likely but a brief landspout can't be fully ruled out. Convection will shift northeast of the region through 10-11pm with a quiet overnight period. For Friday - the closed low will deepen over NV as deeper south H7-H3 flow occurs across the region. Another round of storms will be possible Friday afternoon but strength will be determined by where the instability axis sets up. NAM remains farther west with low-level moisture pool vs. GFS east as lee side low pressure develops along the Front Range. Models are not consistent on convection location but do convect a strong to possibly briefly severe line of storms near the NE Panhandle to just east or just north. Upscale growth is more likely Friday given the deep southerly and unidirectional wind shear. Isolated to scattered showers/storms will also be possible farther west in Wyoming tomorrow as well but the main focus will be on the NE Panhandle and that evolution for stronger updraft potential. Continued unsettled Saturday with at least isolated to scattered showers a general thunderstorms but overall instability looks much lower. May need to monitor for localized heavy rain and training as PWATs increase upwards of 0.6"-1.2" west to east. .LONG TERM...(Friday through Wednesday) Issued at 357 AM MDT Thu May 20 2021 The omega block pattern still holds strong across the country brining changes to our winds, precipitation chances, and temperatures. Starting Sunday afternoon, winds will increase tremendously with pressure gradients increasing between the interaction of a mid-level low and high pressure system to our east. This interaction will bring strong winds to the surface leading to a possible high wind event for our region. Timing is still unclear though it will begin in southeastern Wyoming and by mid-afternoon parts of the central Nebraska Panhandle will be included. Additionally, there are chances of thunderstorms across all cities along with initial QPF accumulations ranging from 0.10-0.30". There is still some dry air which could limit thunderstorm potential and longevity but will continue to monitor this event. Gusty winds will continue into Monday but should subside by Monday evening. Although fuels aren't ready, Monday's gusty winds and the combination of low RHs in the Nebraska Panhandle. Overall next week afternoon temperatures will range in the upper 60s to lower 70s for southeastern Wyoming and western Nebraska Panhandle. && .AVIATION...(For the 18Z TAFS through Friday morning) Issued at 1130 AM MDT Thu May 20 2021 Low confidence Aviation forecast today and into this evening due to thunderstorm coverage and intensity. Expect isolated to widely scattered thunderstorms to develop near KCYS and KLAR mid afternoon, and move northeast into the evening hours. Some last minute changes to VCSH and VCTS will likely be needed this afternoon depending on where thunderstorms initiate. A few strong to severe storms are possible with strong gusty winds and moderate to high turbulence. HAZARDS/WEATHER TRENDS: Thunderstorms will be the primary hazard but will keep out of area TAFs for now due to low confidence in timing and coverage. VFR will prevail through tonight with any thunderstorms moving out of the region by 04z Friday. && .FIRE WEATHER... Issued at 357 AM MDT Thu May 20 2021 Limited fire weather concerns late week through the weekend as recent precipitation continues to aid short and long-term fuel green-up. Despite fuels not "ready", fire weather conditions today would be considered critical across portions of west Carbon County with humidities in the teens and winds of 25-30 mph. Scattered wetting rains and thunderstorms across the region today with more coverage Friday into Saturday. Additional chances of showers on Sunday. Drier and warmer on Monday for elevated fire weather conditions as winds increased and humidities drop 15-25% area wide. && .HYDROLOGY... Issued at 357 AM MDT Thu May 20 2021 Flash flooding on the Mullen Burn scar will be limited to none today as the main focus of storms will be across the High Plains. A few showers and storms could move across the burn scar this afternoon but will be moving quickly to the northeast for lower residence time over any one area. Flash flood risk also appears limited to none on Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...JSA LONG TERM...AW AVIATION...TJT FIRE WEATHER...JSA HYDROLOGY...JSA
Hazardous weather outlook, May 20, 7:15 AM MDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 715 AM MDT Thu May 20 2021 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119- 210730- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 715 AM MDT Thu May 20 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms are forecast to develop between 1 PM and 4 PM this afternoon. A few storms may become strong to severe, mainly east of Interstate 25. The primary hazards will be hail and strong gusty winds along with brief heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a daily chance for thunderstorms Friday through the weekend. The probability of severe weather is low at this time. .Spotter information statement... Spotter activation is possible this afternoon and this evening. WYZ103>105-109>116-210730- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 715 AM MDT Thu May 20 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A few thunderstorms are possible near the mountains this afternoon. Otherwise, no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a daily chance for thunderstorms Friday through the weekend. The probability of severe weather is low at this time. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, May 20, 1:51 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Cheyenne WY 151 PM MDT Thu May 20 2021 WYZ106>108-202015- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 151 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 215 PM MDT... At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near Slater, or 16 miles southeast of Wheatland, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grayrocks Reservoir and Slater. This includes Interstate 25 in Wyoming between mile markers 62 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4177 10468 4186 10489 4220 10474 4206 10436 TIME...MOT...LOC 1951Z 211DEG 30KT 4189 10473 Trudel
Special weather statement, May 20, 2:03 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Cheyenne WY 203 PM MDT Thu May 20 2021 WYZ101-202030- Converse County Lower Elevations WY- 203 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY UNTIL 230 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over Rolling Hills, or 23 miles northwest of Douglas, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek. This includes Interstate 25 in Wyoming between mile markers 155 and 164. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4277 10572 4286 10592 4325 10571 4306 10532 TIME...MOT...LOC 2002Z 209DEG 20KT 4288 10581 Trudel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:51 PM MDT | Special Weather Statement | CYS | Goshen | 24 min |
| May 20, 2:15 PM MDT | Special Weather Statement | CYS | Platte | 30 min |
| May 20, 2:30 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| May 20, 2:57 PM MDT | Special Weather Statement | CYS | Goshen | 48 min |
| May 20, 5:35 PM MDT | Special Weather Statement | CYS | Laramie | 40 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.